New Jersey, 2003

Winter Weather in New Jersey, March 1 to 2, 2003

March 1 to 2, 2003 · NWS PHI · 1 event in 1 county or zone

A weak low pressure system that developed in the Gulf of Mexico and a high pressure system over nearby New England and Canada combined to produce a wintry mix of precipitation across Sussex County. Precipitation started as a freezing rain, sleet and light snow mixture during the late afternoon of the 1st.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A weak low pressure system that developed in the Gulf of Mexico and a high pressure system over nearby New England and Canada combined to produce a wintry mix of precipitation across Sussex County. Precipitation started as a freezing rain, sleet and light snow mixture during the late afternoon of the 1st. It ended during the late evening of the 1st, but started again as a light mixture around dawn on the 2nd. Temperatures rose through the morning and precipitation changed to plain rain during the middle of the morning on the 2nd. Both the snowfall (less than one inch) and freezing rain (less than one-tenth of an inch) accumulations were light, but made for very hazardous driving conditions on untreated roads. The low pressure system responsible for the precipitation developed in the Gulf of Mexico on the 1st. Moisture pushed over its warm front arrived that afternoon. A high pressure system over nearby New England left enough cold air in place near the surface for precipitation to begin as a wintry mix. The low quickly moved off the North Carolina coast on the morning of the 2nd. The high pressure system by then was offshore and this permitted warmer air to move in near the surface from the southeast changing the wintry mix to plain rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 1, 4:42 PM EST, 18 minutes earlier.

Area forecast discussion, Mar 1, 4:42 PM EST, 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
442 PM EST SAT MAR 1 2003

UPDATE IS OUT. PCPN IN THE NWRN THREE COUNTIES TRANSITIONED OVER TO
SN...AND 18Z MESOETA SOUNDINGS SUPPORT SNOW THROUGH MIDNIGHT. ALSO
SEE SOME SNOW POSSIBLE NEXT TIER DOWN...AND OVER CENTRAL PA SEE A
FAIR AMOUNT OF MAINLY LIGHT SN EVEN THOUGH TEMPS ARE IN THE MID 30S
MANY LOCALES. CAN ALSO SEE AN AREA OF SNOW GROWTH...WEAK BUT NOT
NEGLIGIBLE OMEGA...AND INSTAB COINCIDING AT AROUND H6 OVER THE NEXT
COUPLE OF HOURS UP THAT WAY. MESOETA AND GFS PCPN AMOUNTS LOOK
SIMILAR...HIGHEST AMOUNTS GENERALLY A TAD OVER .2. SO...BASICALLY
WENT BACK TO CONTINUITY FROM THE MORNING FORECAST WITH AROUND TWO
INCHES OF SNOW BEFORE A PREDAWN CHANGEOVER IN THE NW. WORDED ZFP
THAT THE HIGHER ELEVATIONS LIKELY TO SEE THE HIGHEST AMOUNTS. NO
OTHER CHANGES.

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...SCA ANZ450>455 FOR SEAS.

MPD
Hazardous weather outlook, Mar 1, 3:12 AM EST, 13 hours 48 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-011200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
312 AM EST SAT MAR 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...SOME LIGHT
SNOW IS POSSIBLE OVER NORTHWEST NEW JERSEY AND OVER THE POCONOS LATE
TODAY AND INTO TONIGHT. SNOWFALL AMOUNTS SHOULD BE LIGHT AND
GENERALLY BE LESS THAN 2 INCHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

RAIN IS EXPECTED SUNDAY...BUT SHOULD ONLY BE 1/2 TO ONE INCH.
DEPENDING ON HOW FAST THE SNOW MELTS...RUNOFF WILL CAUSE RISES ON
AREA STREAMS AND SOME SMALLER STREAMS COULD APPROACH FLOOD STAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Sussex

When
March 1, 5:00 PM EST to March 2, 9:00 AM EST
Where
Sussex forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353802.